MAUDE Adverse Event Report: MEDELA AG FREESTYLE W TOTE PT-A 1CT EN; PUMP, BREAST, POWERED

MEDELA AG FREESTYLE W TOTE PT-A 1CT EN; PUMP, BREAST, POWERED
Model Number 101034712
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 06/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The customer was sent a freestyle flex breast pump due to her issues with the freestyle pumps and return of the replacement freestyle pump was requested for testing/evaluation.In follow up with a complaint handler on (b)(6) 2020, the customer confirmed that she had finished her course of antibiotics and that the freestyle flex breast pump was working without issue.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2020, the customer alleged to medela llc via email that she had another instance of mastitis when using the replacement freestyle breast pump she received as a result of the incident reported in medwatch 1419937-2020-00057.She alleged that her right breast was producing less milk due to the faulty pump and requested that a freestyle flex breast pump be sent to her, which her lactation specialist advised.
 
Additional Manufacturer Narrative
The device was returned with the customer's parts and accessories and was evaluated on (b)(6) 2020.It was noted that the customer's kit was assembled incorrectly and had residue on the parts.The pump was first tested with the customer kit as it was assembled when received and failed the suction and cycle specifications.The parts were reassembled the correct way and tested again and the pump failed the suction and cycle specifications.The pump was tested a third time with a medela kit and it passed all suction and cycle specifications.Refer to attached evaluation.The customer's report of low suction was plausible due to the incorrect assembly of parts along with noted residue on parts.

Brand Name
FREESTYLE W TOTE PT-A 1CT EN
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA AG
lattichstrasse 4b
baar zug 6341,
MDR Report Key10298570
Report Number1419937-2020-00068
Device Sequence Number2780233
Product Code HGX
UDI-Device Identifier00020451330921
UDI-Public020451330921
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K150499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101034712
Device Catalogue Number101034712
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2020
Initial Date Received by Manufacturer 06/24/2020
Supplement Date Received by Manufacturer08/25/2020
Initial Report FDA Received Date07/20/2020
Supplement Report FDA Received Date09/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;